|Back to article|
Drugs that may cause impotence
Impotence caused by medications; Drug-induced erectile dysfunction; Prescription medicines and impotence
Many different medicines and recreational drugs can have a man's sexual arousal and sexual performance. What causes impotence in one man may not affect another man.
If you think that a medication is having a negative effect on your sexual performance, talk to your health care provider. Never stop taking any medication without first talking to your doctor. Some medications may lead to life-threatening reactions if they are not carefully and slowly stopped or changed.
The following is a list of medications and nonprescription drugs that may cause impotence in men:
Antidepressants and other psychiatric medications:
Antihistamine medications (certain classes of antihistamines are also used to treat heartburn):
High blood pressure medicines and diuretics ("water pills"):
Among the antihypertensive medications, thiazides are the most common cause of ED, followed by beta-blockers. Alpha-blockers are, in general, less likely to cause this problem.
Parkinson's disease medications:
Chemotherapy and hormonal medications:
Opiate analgesics (painkillers)
McVary KT. Clinical practice: Erectile dysfunction. N Engl J Med. 2007;357:2472-2481.
Reviewed by:David Zieve, MD, MHA, Medical Director, A.D.A.M. Health Solutions, Ebix, Inc., and Louis S. Liou, MD, PhD, Chief of Urology, Cambridge Health Alliance, Visiting Assistant Professor of Surgery, Harvard Medical School.
A.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission (www.urac.org). URAC's accreditation program is an independent audit to verify that A.D.A.M. follows rigorousstandards of quality and accountability. A.D.A.M. is among the first to achieve this important distinction for online health information andservices. Learn more about A.D.A.M.'s editorialpolicy, editorialprocess, and privacypolicy. A.D.A.M. is also a founding member of Hi-Ethics and subscribes to the principles of the Health on the Net Foundation (www.hon.ch.)
The information provided herein should not be used during any medical emergency or for the diagnosis or treatmentof any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions.Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 2014 A.D.A.M., Inc. Any duplication ordistribution of the information contained herein is strictly prohibited.